Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 12, NWS Columbia, SC

February 22, 2003Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Feb 22, 2003, 12:19 PM EST for Orangeburg County, South Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2003, 12:19 PM EST (17:19 UTC)
Expired
Feb 22, 2003, 1:15 PM EST
In force
56 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Orangeburg County, SC

The radar

The Columbia radar (KCAE), 56 km from the middle of the area, began a volume at 17:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 22, 11:55 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.3 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

659 
WUUS52 KCAE 221719
SVRCAE
SCC075-221815-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1217 PM EST SAT FEB 22 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    WESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 115 PM EST.

* AT 1215 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WESTERN ORANGEBURG COUNTY MOVING EAST AT  
  45 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...        
      ORANGEBURG 
      NORTH
      COPE 
      SPRINGFIELD

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.

LAT...LON 3365 8116 3348 8131 3323 8079 3334 8054
          3349 8056

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 10:20 AM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Feb 22, 10:20 AM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1020 AM EST SAT FEB 22 2003

WARM FRONT HAS MOVED JUST NORTH OF THE AREA THIS MORNING. FORECAST HAS BEEN
UPDATED TO DELETE DENSE FOG ADVISORY AND INCLUDE TORNADO WATCH FOR THE NORTH
AND EASTERN PART OF THE AREA.

FCSTID =   10
CAE   73  46  63  38 / 100  30   0   0
AGS   72  45  65  36 / 100  20   0   0
SSC   72  46  63  38 / 100  30   0   0
OGB   73  46  64  37 / 100  30   0   0

.CAE...
GA...NONE.
SC...TORNADO WATCH UNTIL NOON FOR ZONES SCC003...
SCC009...SCC011...SCC017...SCC037...SCC063...SCC065...SCC075...
SCC079...SCC081.
TORNADO UNTIL 4 PM FOR ZONES...SCC071...SCC039...SCC055...SCC057...SCC025...SCC061...
SCC085...SCC027

LM

THE FOLLOWING IS THE PREVIOUS FORECAST DISCUSSION.

**************************************************************

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
325 AM EST SAT FEB 22 2003

DISC:  07Z SURFACE ANALYSIS SHOWS SURFACE LOW DEVELOPING ACROSS
LA/MS THIS MORNING. WEAK WARM FRONT STILL SOUTH OF MOST OF THE CWA
THIS MORNING.

SATELLITE/OBS SHOWS LOTS OF CLOUDS ACROSS THE AREA. 88D SHOWS WIDELY
SCATTERED -RA/-SHRA ACROSS THE AREA AS WELL. BIG CONCERN STILL
REMAINS POSSIBILITY OF DAMAGING WINDS AHEAD OF COLD FRONT TODAY.
MODEL TIME SECTIONS/BUFKIT ALL SHOW STRONG LOW LEVEL JET OF AROUND
60 KTS THIS AFTERNOON. ALTHOUGH WIND FIELDS FAIRLY
IMPRESSIVE...INSTABILITY ONLY WEAKLY/MODERATELY UNSTABLE. CONVECTIVE
CHECKLIST HERE SUGGEST POSSIBLE DAMAGING WINDS ALONG SQUALL LINE
FROM LATE THIS MORNING THROUGH EARLY AFTERNOON ACROSS THE AREA. WILL
CONTINUE MENTION OF DAMAGING WINDS POSSIBLE IN ZONES. AS FOR WINDS
THIS AFTERNOON...GFS SFC/BL WINDS A BIT HIGHER THAN ETA...BUT WILL
CONTINUE WITH 20 TO 30 MPH AND GUSTY. THIS WILL REQUIRE WIND
ADVISORY FOR AREA LAKES TODAY. QUICK COMPARISON OF MORNING VWP AND
FORECASTED LOW LEVEL WINDS INDICATE THAT THEY MAY TEND TO BE A BIT
HIGHER THAN EXPECTED. OBS ALSO SHOWING THIS MORNING QUITE AN
EXTENSIVE AREA OF DENSE FOG THIS MORNING. WILL ALSO ISSUE DENSE FOG
ADVISORY THROUGH MID MORNING. MODELS SHOW COLD FRONT TO MOVE ACROSS
THE AREA EARLY THIS EVENING AND STRONG PRESSURE GRADIENT WILL REMAIN
ACROSS THE AREA OVERNIGHT THEN GRADUALLY WEAKEN ON SUNDAY. NEXT
SYSTEM TO AFFECT THE AREA WILL BE A DRY COLD FRONT TO MOVE ACROSS
THE AREA ON MONDAY. SOUTHWEST FLOW AHEAD OF SYSTEM SHOULD ALLOW
TEMPERATURES TO REMAIN RATHER MILD. ONCE SYSTEM CLEARS THE AREA THIS
EVENING SKIES WILL BECOME MOSTLY CLEAR ACROSS THE AREA THROUGH
MONDAY. GUIDANCE AND LOCAL EQUATIONS WITHIN ABOUT 5 DEGREES OF EACH
OTHER THROUGH THE PERIOD...WILL LEAN TOWARDS CONSENSUS FOR FORECAST
NUMBERS.

FIRE WX...MIXING HEIGHT 2600 FT...TRANS WIND SSW AT 34 KT.

FCSTID =   77
CAE   73  46  63  38 / 100  30   0   0
AGS   72  45  65  36 / 100  20   0   0
SSC   72  46  63  38 / 100  30   0   0
OGB   73  46  64  37 / 100  30   0   0

.CAE...
GA...NONE.
SC...NONE.

LCV
Hazardous weather outlook, Feb 22, 5:52 AM EST, 6 hours 27 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-221245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
552 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY

A STRONG COLD FRONT WILL APPROACH THE AREA TODAY. A SQUALL LINE IS
EXPECTED TO DEVELOP AHEAD OF THE FRONTAL SYSTEM...SOME OF THE
THUNDERSTORMS WILL BE SEVERE FROM LATE MORNING THROUGH THE
AFTERNOON. THE MAIN THREAT WILL BE DAMAGING WINDS WITH AN ISOLATED
TORNADO POSSIBLE. ALSO...A DENSE FOG ADVISORY IS IN EFFECT THIS
MORNING WITH CONDITIONS IMPROVING BY 10 AM. FOR ADDITIONAL
INFORMATION SEE THE SPSCAE AND NPWCAE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY BE REQUIRED LATE THIS MORNING.

In the hours before

Local storm report, Feb 22, 10:46 AM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1046 AM EST SAT FEB 22 2003

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 AM    MCDUFFIE COUNTY           GA   WIND DAMAGE
02/22/03   MCDUFFIE                       PEACHTREE CITY WFO
                                          RECEIVED REPORT OF TREES
                                          AND POWER LINES DOWN IN
                                          MCDUFFIE COUNTY FROM
                                          GLASCOCK COUNTY

1040 AM    SALUDA                    SC   WIND DAMAGE
02/22/03   SALUDA                         HAM OPERATOR REPORTED
                                          ROOF BLOWN OFF A SHED IN
                                          TOWN OF SALUDA

1040 AM    12SW EDGEFIELD            SC   WIND DAMAGE
02/22/03   EDGEFIELD                      HAM RADIO OPERATOR
                                          RELAYED REPORT OF TREES
                                          DOWN ALONG HWY 230.

TTH
Local storm report, Feb 22, 11:28 AM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1128 AM EST SAT FEB 22 2003

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 AM    EVANS                     GA   WIND DAMAGE
02/22/03   COLUMBIA                       PAM TUCKER EM COLUMBIA
                                          CO. GA REPORTED 4 HOMES
                                          WITH SERIOUS ROOFING AND
                                          SIDING DAMAGE IN TOWN OF
                                          EVANS FROM DOWNBURST
                                          WINDS

1120 AM    SALUDA                    SC   WIND DAMAGE
02/22/03   SALUDA                         SKYWARN KE4FDL REPORTED
                                          REPORT FROM SALUDA CO
                                          SHERIFF OFFICE REPORTED
                                          TREES DOWN IN TOWN OF
                                          SALUDA

TTH
Local storm report, Feb 22, 11:41 AM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1141 AM EST SAT FEB 22 2003

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 AM    POND BRANCH ROAD          SC   WIND DAMAGE
02/22/03   LEXINGTON                      SKYWARN REPORTER KEALHS
                                          REPORTED TREES DOWN ON
                                          POND BRANCH ROAD NEAR SC
                                          HWY 6 IN SOUTHERN
                                          LEXINGTON COUNTY

TTH
Local storm report, Feb 22, 11:50 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1150 AM EST SAT FEB 22 2003

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

900 AM     US HWY 221                GA   WIND DAMAGE
02/22/03   LINCOLN                        LINCOLN CO SHERIFF OFFICE
                                          RECEIVED REPORT OF LARGE
                                          LIMBS WHICH KNOCKED POWER
                                          LINES DOWN AT 9 AM ON US
                                          HWY 221 EAST

TTH
Local storm report, Feb 22, 11:55 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1155 AM EST SAT FEB 22 2003

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

915 AM     SC HWY 28                 SC   WIND DAMAGE
02/22/03   MCCORMICK                      MCCORMICK CO SHERIFF
                                          OFFICE RECEIVED REPORT OF
                                          TREES DOWN ON SC HWY 28
                                          NORTH THAT OCCURRED AT
                                          915 AM

TTH
Local storm report, Feb 22, 12:11 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1211 PM EST SAT FEB 22 2003

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1157 AM    I-20 EAST                 SC   WIND DAMAGE
02/22/03   RICHLAND                       SKYWARN REPORTER KF4LPK
                                          REPORTED TREES DOWN ALONG
                                          1-20 EAST AND SC 277 AND
                                          TWO NOTCH ROAD

TTH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 8:48 AM ESTSevere Thunderstorm WarningCAEMcCormick42 min
Feb 22, 9:48 AM ESTSevere Thunderstorm WarningCAENewberry42 min
Feb 22, 10:41 AM ESTSevere Thunderstorm WarningCAEEdgefield, Saluda49 min
Feb 22, 10:51 AM ESTSevere Thunderstorm WarningCAEAiken39 min
Feb 22, 11:03 AM ESTSevere Thunderstorm WarningCAELexington42 min
Feb 22, 11:11 AM ESTSevere Thunderstorm WarningCAEFairfield, Richland49 min
Feb 22, 11:28 AM ESTSevere Thunderstorm WarningCAEOrangeburg47 min
Feb 22, 11:46 AM ESTSevere Thunderstorm WarningCAEBarnwell, Calhoun, Kershaw44 min
Feb 22, 11:59 AM ESTSevere Thunderstorm WarningCAERichland46 min
Feb 22, 12:14 PM ESTSevere Thunderstorm WarningCAESumter46 min
Feb 22, 12:31 PM ESTSevere Thunderstorm WarningCAEBarnwell44 min
Feb 22, 12:35 PM ESTSevere Thunderstorm WarningCAELee40 min
Feb 22, 1:22 PM ESTSevere Thunderstorm WarningCAECalhoun38 min
Feb 22, 1:39 PM ESTSevere Thunderstorm WarningCAEClarendon51 min
Feb 22, 1:52 PM ESTSevere Thunderstorm WarningCAEClarendon38 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.